Open Access

Stevens‑Johnsons syndrome or drug‑induced lupus ‑ a clinical dilemma: A case report and review of the literature

  • Authors:
    • Violeta Claudia Bojinca
    • Mihai Bojinca
    • Madalina Gheorghe
    • Adelina Birceanu
    • Cristina Ileana Iosif
    • Serban Mihai Balanescu
    • Andra Rodica Balanescu
  • View Affiliations

  • Published online on: May 16, 2018     https://doi.org/10.3892/br.2018.1098
  • Copyright: © Bojinca et al. This is an open access article distributed under the terms of Creative Commons Attribution License.

Metrics: HTML 0 views | PDF 0 views     Cited By (CrossRef): 0 citations

Abstract

Tumor necrosis factor inhibitors are the first biological agents used in the treatment of rheumatoid arthritis (RA) to have yielded satisfactory results in terms of clinical improvement and radiologic progression, but they are also associated with the possibility of occurrence of a number of autoimmune systemic events [drug‑induced lupus (DIL), vasculitis, sarcoidosis] and localized adverse events [uveitis, psoriasis, interstitial lung disease, erythema multiforme including the major form Stevens‑Johnson syndrome (SJS)]. During treatment with TNF inhibitors, many patients develop positivity for antinuclear, antihistone and anti‑double stranded DNA antibodies, though only a minority of patients will develop clinical manifestations and approximately less than 1% will fulfill the classification criteria for systemic lupus erythematosus. Mucocutaneous manifestations are the most frequent manifestations of DIL following treatment with TNF inhibitors, and can be severe and occasionally difficult to differentiate from erythema multiforme/SJS. Stopping the causative drug (the TNF inhibitor) and general supportive measures are usually sufficient in mild forms, but in moderate to severe forms, systemic glucocorticoids and sometimes immunosuppressive drugs are required. The present report presents the case of a patient with rheumatoid arthritis who developed severe recurrent cutaneous reactions and positive autoantibodies during TNF inhibitor treatment, with difficulties in differential diagnosis and treatment. A review of the literature is also presented.

Related Articles

Journal Cover

Print ISSN: 2049-9434
Online ISSN:2049-9442

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
APA
Bojinca, V.C., Bojinca, M., Gheorghe, M., Birceanu, A., Iosif, C.I., Balanescu, S.M., & Balanescu, A.R. (1899). Stevens‑Johnsons syndrome or drug‑induced lupus ‑ a clinical dilemma: A case report and review of the literature. Biomedical Reports, 0, 0-0. https://doi.org/10.3892/br.2018.1098
MLA
Bojinca, V. C., Bojinca, M., Gheorghe, M., Birceanu, A., Iosif, C. I., Balanescu, S. M., Balanescu, A. R."Stevens‑Johnsons syndrome or drug‑induced lupus ‑ a clinical dilemma: A case report and review of the literature". Biomedical Reports 0.0 (1899): 0-0.
Chicago
Bojinca, V. C., Bojinca, M., Gheorghe, M., Birceanu, A., Iosif, C. I., Balanescu, S. M., Balanescu, A. R."Stevens‑Johnsons syndrome or drug‑induced lupus ‑ a clinical dilemma: A case report and review of the literature". Biomedical Reports 0, no. 0 (1899): 0-0. https://doi.org/10.3892/br.2018.1098